Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 23, NWS Bismarck, ND

April 29, 202214 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 29, 2022, 1:42 AM MDT for 14 counties in North Dakota. It took effect at Apr 30, 2022, 12:00 AM MDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2022, 1:42 AM MDT (07:42 UTC)
In effect from
Apr 30, 2022, 12:00 AM MDT
Expired
Apr 30, 2022, 6:37 PM MDT
In force
19 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 34 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS73 KBIS 290742
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
242 AM CDT Fri Apr 29 2022

NDZ033>037-040>048-050-051-291545-
/O.NEW.KBIS.WI.Y.0023.220430T0600Z-220501T0300Z/
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth, New
Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman,
Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele,
Oakes, Mott, Strasburg, and Selfridge
142 AM MDT Fri Apr 29 2022 /242 AM CDT Fri Apr 29 2022/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 9 
PM MDT /10 PM CDT/ SATURDAY...

* WHAT...North winds to 30 mph with gusts up to 50 mph expected.

* WHERE...Southwest and south central North Dakota.

* WHEN...From Midnight MDT /1 AM CDT/ tonight to 9 PM MDT /10 PM 
  CDT/ Saturday.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
6 follow-up statements
994 
WWUS73 KBIS 291738
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1238 PM CDT Fri Apr 29 2022

NDZ033>037-040>048-050-051-300145-
/O.CON.KBIS.WI.Y.0023.220430T0600Z-220501T0300Z/
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth, New
Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman,
Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele,
Oakes, Mott, Strasburg, and Selfridge
1138 AM MDT Fri Apr 29 2022 /1238 PM CDT Fri Apr 29 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ 
TONIGHT TO 9 PM MDT /10 PM CDT/ SATURDAY...

* WHAT...North winds to around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest and south central North Dakota, including the 
  James River Valley.

* WHEN...From Midnight MDT /1 AM CDT/ tonight to 9 PM MDT /10 PM 
  CDT/ Saturday.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Edwards
615 
WWUS73 KBIS 300108
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
808 PM CDT Fri Apr 29 2022

NDZ033>037-040>048-050-051-301200-
/O.CON.KBIS.WI.Y.0023.220430T0600Z-220501T0300Z/
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth, New
Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman,
Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele,
Oakes, Mott, Strasburg, and Selfridge
708 PM MDT Fri Apr 29 2022 /808 PM CDT Fri Apr 29 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ 
TONIGHT TO 9 PM MDT /10 PM CDT/ SATURDAY...

* WHAT...North winds to around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest and south central North Dakota, including the 
  James River Valley.

* WHEN...From Midnight MDT /1 AM CDT/ tonight to 9 PM MDT /10 PM 
  CDT/ Saturday.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Telken
581 
WWUS73 KBIS 300802
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
302 AM CDT Sat Apr 30 2022

NDZ033>037-040>048-050-051-301615-
/O.CON.KBIS.WI.Y.0023.000000T0000Z-220501T0300Z/
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth, New
Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman,
Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele,
Oakes, Mott, Strasburg, and Selfridge
202 AM MDT Sat Apr 30 2022 /302 AM CDT Sat Apr 30 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT/10 PM CDT/ THIS 
EVENING...

* WHAT...North winds to around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest and south central North Dakota, including the 
  James River Valley.

* WHEN...Until 9 PM MDT/10 PM CDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
127 
WWUS73 KBIS 301143
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
643 AM CDT Sat Apr 30 2022

NDZ033>037-040>048-050-051-301945-
/O.CON.KBIS.WI.Y.0023.000000T0000Z-220501T0300Z/
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth, New
Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman,
Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele,
Oakes, Mott, Strasburg, and Selfridge
543 AM MDT Sat Apr 30 2022 /643 AM CDT Sat Apr 30 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT/10 PM CDT/ THIS 
EVENING...

* WHAT...North winds to around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Southwest and south central North Dakota, including the 
  James River Valley.

* WHEN...Until 9 PM MDT/10 PM CDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
667 
WWUS73 KBIS 301808
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
108 PM CDT Sat Apr 30 2022

NDZ033>037-040>048-050-051-010300-
/O.CON.KBIS.WI.Y.0023.000000T0000Z-220501T0300Z/
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth, New
Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman,
Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele,
Oakes, Mott, Strasburg, and Selfridge
1208 PM MDT Sat Apr 30 2022 /108 PM CDT Sat Apr 30 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT/10 PM CDT/ THIS 
EVENING...

* WHAT...North winds to around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest and south central North Dakota, including the 
  James River Valley.

* WHEN...Until 9 PM MDT/10 PM CDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Telken
278 
WWUS73 KBIS 010037
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
737 PM CDT Sat Apr 30 2022

NDZ033>037-040>048-050-051-010145-
/O.CAN.KBIS.WI.Y.0023.000000T0000Z-220501T0300Z/
Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Hettinger, Bismarck, Lamoure, Linton,
Carson, Tappen, Dickinson, Jamestown, Mandan, Marmarth, New
Leipzig, Solen, New England, Wishek, Napoleon, Ashley, Bowman,
Kulm, Ellendale, Elgin, Fort Yates, Edgeley, Gackle, Steele,
Oakes, Mott, Strasburg, and Selfridge
637 PM MDT Sat Apr 30 2022 /737 PM CDT Sat Apr 30 2022/

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory criteria this evening, 
therefore the Wind Advisory is cancelled. Breezy northerly winds 
will continue overnight for central and eastern North Dakota.

$$

Edwards

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 28, 11:30 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 28, 11:30 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1230 AM CDT Fri Apr 29 2022

.UPDATE...
Issued at 1224 AM CDT Fri Apr 29 2022

The forecast looks to be on track as rain is finally starting to
approach the southwest. No major changes were needed for this
update.

UPDATE Issued at 933 PM CDT Thu Apr 28 2022

For the late evening update we did back off a little bit on the
arrival of precipitation chances in the west and south central
tonight, keeping any accumulating precipitation in the southwest
until after around 11 PM MDT and out of the south central until
nearly 12 UTC. There remains a lot of uncertainty in how things
will evolve on Friday so for now we blended pops to higher midday
values. Hopefully as new 00 UTC model data comes in the overnight
shift can add some more detail to pops as we go through the day on
Friday. We also bumped up temperatures a little in the north given
the already high dewpoints and expected increase in mid and high
level cloudiness.

UPDATE Issued at 548 PM CDT Thu Apr 28 2022

Pressure falls continue over the northern and central High Plains
this evening, in advance of a strong upper level trough moving
into the Northern Rockies tonight. This will bring increasing
moisture transport into the local area, increasing the probability
of low clouds and fog as we go through the overnight hours. A
leading impulse currently tracking through the Rockies is
producing showers over the Rockies and High Plains region of
central Montana and northern Wyoming, with a few thunderstorms
over central Wyoming. This area of precipitation will approach
western ND tonight. Currently it looks like it may be a little
slower than forecast but will take a closer look as new model
guidance comes in shortly. Otherwise expect a quiet evening with
increasing clouds. Will need to monitor for fog later this
evening but better chances will be overnight.

&&

.SHORT TERM...(This evening through Friday)
Issued at 246 PM CDT Thu Apr 28 2022

Today is the warmest day with highs in the south reaching the 60s.
Increasing clouds this evening and overnight with the potential
of patchy fog in the north and northwest.

High relative humidities at 925mb in the north and a dry layer
aloft has given some confidence in some patchy fog overnight. The
fog will dissipate as the rain moves in.

As the Colorado Low begins to move northeast through the Central
Plains tonight, precipitation will begin early friday morning.
There is some uncertainty with the timing of the start still.
Some models differ from 9z to 12z for the timing of the rain
moving in Friday morning. Some rain showers could be convective
with a small potential for thunder in the south through Friday
afternoon. The rain will otherwise be mostly stratiform. Winds
could get breezy in the south in the afternoon from the north.

.LONG TERM...(Friday night through Thursday)
Issued at 246 PM CDT Thu Apr 28 2022

The aforementioned low will continue to affect the area through
Saturday and will be mostly rain, possibly switching to light
snow in the west Saturday. Temperatures will remain unseasonably
cool through the period with highs in the 40s and 50s.

Friday night the precipitation, likely rain, will continue. A few
areas in the west could see a few snowflakes with the 850mb
temperatures dropping below freezing in the wrap around. Surface
temperatures mostly likely will stay above freezing, so very
little snow accumulation if any is expected. Especially when
mixed with rain. As mentioned above, uncertainty still remains in
the timing and location, especially as the low exits the region.
These uncertainties are depicted in the cluster analysis, as well
as the different models. With this being said, precipitation could
either end Saturday night or early afternoon Sunday.

QPF amounts through the whole system are still trending to be
a widespread area of around 1 in most of the area. The
probability of 2 inches or greater is in southern half of the
state with 30-50 percent. A bullseye of 50 percent is centered
over the Bismarck area. Uncertainty still remains though with QPF
as the highest QPF totals continues to shift back and forth west
to east with various model runs. This is also reflected in the
GEFS plumes where QPF range from 0.25 to 4 inches. There is no
tight clustering as multiple members range the entire spread.

After this system exits, our attention then turns to the next
potential low mid next week. Models are very different from each
other and the cluster analysis reflects this. Showing lots of
uncertainty with timing and location. Synoptic forcing looks
stronger for this system than the previous, which could be hinting
at a stronger system. However, a great amount of certainty exists.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1224 AM CDT Fri Apr 29 2022

Expect mainly VFR conditions for the first part of tonight, but
some MVFR visibilities will be possible in areas where there is
still some snowpack. Precipitation and lower ceilings will spread
across the area form southwest to northeast overnight, leading to
widespread MVFR to IFR/LIFR ceilings and visibilities through the
rest of the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...ZH
Hazardous weather outlook, Apr 28, 11:32 PM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1232 AM CDT Fri Apr 29 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1232 AM CDT Fri Apr 29 2022 /1132 PM MDT Thu Apr 28 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.